A group from Tokyo Medical University has determined that low level HHV-6 reactivation, but not CMV, EBV or HHV-7 reactivation, is a predictive marker for the development of grade 2-4 acute GVHD after hematopoietic stem cell transplantation (HSCT). To determine correlations between viral reactivation and transplantation-related complications, 49 patients who underwent HSCT were subjected to various viral screening tests on the 30th day after allogeneic hematopoietic stem cell transplantation (HSCT), and monitored for clinical implications in the days following. Reactivation of CMV, EBV, HHV-6 and HHV-7 was detected in 44.9%, 22.4%, 53.1% and 18.3% of patients, respectively. However, when these reactivation events were subsequently compared with clinical complications, a significant correlation was found only between HHV-6 and grade 2-4 aGVHD from day 30 to day 100 (P < 0.001).
Furthermore, multivariate analysis revealed that a cutoff value of 87 copies/mL was sufficient as a threshold for HHV-6 positivity related to cumulative incidence of grade 2-4 acute GVHD on or after post-HSCT day 30 (P < .001). The only risk factor extracted for the elevation of HHV-6 VL >87 copies/mL was cord blood transplantation (P = 0.0032).
The difference between the HHV-6+ and HHV-6- groups in cumulative incidence of grade 2-4 aGVHD was dramatic, with 89% of the HHV-6+ group developing aGVHD vs only 12% in the HHV-6- group.
This study is consistent with several previous reports suggest that HHV-6 reactivation plays a role in causing severe GVHD and the delay of thrombocyte engraftment, resulting in poor outcomes. The authors point to several risk factors associated with the development of HHV-6 reactivation, including younger age, HLA mismatch, steroid treatment and cord blood transplants, and note that low-level viremia is often missed, especially when no symptoms are observed. The authors urge physicians to pay special attention to the presentation of symptoms for HHV-6 associated disease as well as subsequent grade 2-4 aGVHD.
HHV-6 reactivation has been proposed as the cause of rash and GVHD in transplant patients. Gotoh et al found that HHV-6 levels correlated with rash and GVHD, as well as with elevated Il-10 levels (Kitamura 2008). Similarly, HHV-6 reactivation has been associated with skin rash and organ failure in drug induced hypersensitivity syndrome (DIHS), also known as DRESS. In both conditions, high dose steroids are administered. Concern has been raised that high dose steroids might exacerbate the HHV-6 viremia and one dermatologist is now suggesting that DRESS be treated with antiviral therapy (Descamps 2013).